Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 25, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2020, 6:56 PM CDT for Fayette County, Iowa. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2020, 6:56 PM CDT (23:56 UTC)
- Expired
- Jun 4, 2020, 7:30 PM CDT
- In force
- 34 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 7:11 PM CDT | HAIL 0.75 | 2 W West Union, IA | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1180 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
940
WUUS53 KARX 042356
SVRARX
IAC065-050030-
/O.NEW.KARX.SV.W.0025.200604T2356Z-200605T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
656 PM CDT Thu Jun 4 2020
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Central Fayette County in northeastern Iowa...
* Until 730 PM CDT.
* At 655 PM CDT, a severe thunderstorm was located near Hawkeye, or 8
miles southwest of West Union, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Fayette around 715 PM CDT.
West Union around 720 PM CDT.
Other locations impacted by this severe thunderstorm include
Randalia, Highway 93 And County W 14 and Donnan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9201 4293 9203 4302 9181 4282 9175
TIME...MOT...LOC 2355Z 265DEG 17KT 4289 9196
HAIL...1.00IN
WIND...60MPH
$$
Lee2 follow-up statements
153
WWUS53 KARX 050010
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
710 PM CDT Thu Jun 4 2020
IAC065-050030-
/O.CON.KARX.SV.W.0025.000000T0000Z-200605T0030Z/
Fayette IA-
710 PM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTH CENTRAL FAYETTE COUNTY...
At 710 PM CDT, a severe thunderstorm was located over West Union,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
West Union around 720 PM CDT.
Other locations impacted by this severe thunderstorm include Donnan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4290 9188 4295 9190 4297 9188 4300 9180
4297 9179 4291 9178
TIME...MOT...LOC 0010Z 243DEG 20KT 4294 9185
HAIL...1.00IN
WIND...60MPH
$$
Lee558
WWUS53 KARX 050027
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
727 PM CDT Thu Jun 4 2020
IAC065-050035-
/O.EXP.KARX.SV.W.0025.000000T0000Z-200605T0030Z/
Fayette IA-
727 PM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FAYETTE COUNTY
WILL EXPIRE AT 730 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However,
thunderstorms were also located in east central parts of Fayette
County which could produce small hail and gusty winds.
LAT...LON 4290 9188 4295 9190 4297 9188 4300 9180
4297 9179 4291 9178
TIME...MOT...LOC 0025Z 265DEG 17KT 4295 9176
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 PM CDT, 9 minutes earlier.
Area forecast discussion, Jun 4, 6:47 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 647 PM CDT Thu Jun 4 2020 .SHORT TERM...(This evening through Friday) Issued at 145 PM CDT Thu Jun 4 2020 Early afternoon water vapor imagery showed a weak upper wave moving into western MN/IA. Isolated storms were already developing along a weakly convergent boundary/moisture gradient just south of the area across central IA. Expect MLCAPE to increase to 1000-1500 J/kg this afternoon into northeast Iowa along with modest deep layer shear up to 25 kts. The combination of the approaching wave with weak low-level convergence/increasing southerly flow and an eroding cap will result in scattered storm development during the mid/late afternoon hours across northeast IA, with storms shifting eastward through the evening. The modest CAPE/shear profiles would support fairly disorganized convection, but the stronger cores could produce some hail and strong wind gusts, given the relatively dry, deep subcloud layer. Could not rule out a severe storm or two, but expect predominantly sub-severe storms. Additional storms may develop from the northwest later tonight into early Friday in association with another shortwave trough passing to the north and surface front, although confidence in evolution/degree of organization of these storms is on the lower side. Deep layer shear will increase to 40-50 kts during this time with MUCAPE remaining up to around 1000-1500 J/kg, especially across the south half of the area. As a result, any of these storms could pose a hail threat, while the wind threat would depend on the degree of storm organization. Lingering showers/storms will end Friday morning as drier air works south behind the front with high pressure settling in. .LONG TERM...(Friday night through Thursday) Issued at 145 PM CDT Thu Jun 4 2020 Surface through mid-level ridging will build across the area this weekend with mainly dry conditions and highs in the 70s and 80s. Will have to watch for any convection firing out to the west trying to sneak into the area from the west Saturday night into Sunday as a stronger low-level jet/warm advection focuses into MN, but the higher chances will likely be farther north and west. As the thermal ridge axis tries to expand into the area from the west on Monday ahead of a mid-level trough over the Rockies and approaching front across the northern plains, hot and and more humid temps look to make a return. 925 mb temps may climb into the 24-27C range with NAEFS guidance also pegging anomalous warmth at 850. Expect much of the area to approach or exceed 90 on Monday. For mid-week, the mid-level trough to the west will translate east across the area dragging a cold front through. Confidence is pretty low on how this trough may interact with the remnants of Cristobal that some model guidance lifts north towards the Great Lakes. Chances for showers/storms will likely increase Tues, possibly into Wed with the trough and a rich plume of moisture advecting northward, before cooler, more seasonable air arrives behind the front later in the week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 645 PM CDT Thu Jun 4 2020 Isolated showers and thunderstorms will be near KRST/KLSE this evening, however additional thunderstorms are expected to move in later tonight. There is some isolated thunder with the storm to the west of KRST and will mention thunder more in the 05-10Z time frame at both sites and some variable/gusty winds near storms. The RAP is hinting at some MVFR ceilings at KLSE around 07Z-11Z with the thunderstorms. Outside of storms...light and variable winds become northwest after 12Z and increase 10 to 15kts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Zapotocny
Hazardous weather outlook, Jun 4, 11:42 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1142 AM CDT Thu Jun 4 2020 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-051645- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1142 AM CDT Thu Jun 4 2020 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected after 3 PM through the evening, especially near and south of Interstate 90. A few could be severe with a risk for damaging winds and hail. Additional thunderstorms are possible overnight into early Friday morning. Hail and gusty winds are possible with the stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Chances for thunderstorms will be found Tuesday into Wednesday. At this time, it remains too early to determine the threat for severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, but any reports of severe weather would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Special weather statement, Jun 4, 4:41 PM CDT, 2 hours 15 minutes before
Special Weather Statement National Weather Service La Crosse WI 441 PM CDT Thu Jun 4 2020 IAZ029-042230- Fayette- 441 PM CDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FAYETTE COUNTY... At 440 PM CDT, a strong thunderstorm was located over Oelwein, moving east at 25 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Oelwein, Fayette, Maynard, Arlington, Wadena, Westgate, Highways 3 And 187, County Road W 45 And 187, County Road W 33 And 187, County Roads 3 And W 13, County Roads 3 And W 45 and County Roads 3 And W 33. If outdoors, consider seeking shelter inside a building. LAT...LON 4264 9208 4283 9208 4286 9161 4264 9161 TIME...MOT...LOC 2140Z 265DEG 24KT 4272 9192 Lee
Special weather statement, Jun 4, 5:09 PM CDT, 1 hour 47 minutes before
Special Weather Statement National Weather Service La Crosse WI 509 PM CDT Thu Jun 4 2020 IAZ030-042245- Clayton- 509 PM CDT Thu Jun 4 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLAYTON COUNTY... At 509 PM CDT, a strong thunderstorm was located over Strawberry Point, or 12 miles southwest of Elkader, moving northeast at 20 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Strawberry Point, Mederville, Osborne, Bixby State Park and Highway 13 And County C 24. If outdoors, consider seeking shelter inside a building. LAT...LON 4265 9156 4271 9160 4281 9142 4267 9132 TIME...MOT...LOC 2209Z 246DEG 16KT 4270 9152 Lee
Local storm report, Jun 4, 5:43 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
543 PM CDT THU JUN 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL STRAWBERRY POINT 42.69N 91.54W
06/04/2020 M0.25 INCH CLAYTON IA TRAINED SPOTTER
&&
CZThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:41 PM CDT | Special Weather Statement | ARX | Fayette | 49 min |
| Jun 4, 5:09 PM CDT | Special Weather Statement | ARX | Clayton | 36 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.